Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2010, 4:38 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2010, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 5, 2010, 9:42 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:45 PM EDT | FLASH FLOOD | 2 Ne Callaway, VA | BETHLEHEM ROAD CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
646
WGUS51 KRNK 052038
FFWRNK
VAC067-143-060245-
/O.NEW.KRNK.FF.W.0073.100805T2038Z-100806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
WEST CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1045 PM EDT.
* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ROCKY MOUNT...MOVING EAST
AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTERN SMITH MOUNTAIN LAKE...SOUTHERN SMITH MOUNTAIN LAKE...
PENHOOK AND SAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3706 8006 3705 7959 3704 7957 3686 7958
3686 8005
$$
RCS3 follow-up statements
364
WGUS71 KRNK 052138
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU AUG 5 2010
VAC067-143-060245-
/O.CON.KRNK.FF.W.0073.000000T0000Z-100806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-PITTSYLVANIA VA-
538 PM EDT THU AUG 5 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WESTERN PITTSYLVANIA AND CENTRAL FRANKLIN COUNTIES...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAIN OVER THE WARNED AREA. WITH RAIN AND RUNOFF FROM
EARLIER STORMS STILL CREATING FLASH FLOOD PROBLEMS IN THE
AREA...WILL CONTINUE WITH THE FLASH FLOOD WARNING THROUGH THIS
EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3706 8006 3705 7959 3704 7957 3686 7958
3686 8005
$$
RCS995
WGUS71 KRNK 052317
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU AUG 5 2010
VAC067-143-060245-
/O.CON.KRNK.FF.W.0073.000000T0000Z-100806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-PITTSYLVANIA VA-
717 PM EDT THU AUG 5 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WESTERN PITTSYLVANIA AND CENTRAL FRANKLIN COUNTIES...
AT 710 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROAD
CLOSURES ALONG ROUTE 641 WEST...CALLAWAY ROAD...AND ROUTE 643
SOUTH...BETHLEHEM ROAD.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN SMITH
MOUNTAIN LAKE...SOUTHERN SMITH MOUNTAIN LAKE...ROCKY MOUNT...PENHOOK
AND CALLAWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3706 8006 3705 7959 3704 7957 3686 7958
3686 8005
$$
RCS351
WGUS71 KRNK 060142
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT THU AUG 5 2010
VAC067-143-060152-
/O.CAN.KRNK.FF.W.0073.000000T0000Z-100806T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-PITTSYLVANIA VA-
942 PM EDT THU AUG 5 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN
PITTSYLVANIA AND CENTRAL FRANKLIN COUNTIES...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3706 8006 3705 7959 3704 7957 3686 7958
3686 8005
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:50 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 5, 3:50 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 5 2010
.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
MAIN AREA OF CONCERN THIS EVENING WILL BE PIEDMONT AND
SOUTHSIDE...ALTHOUGH SVR STORMS WILL OCCUR ACROSS THE ENTIRE CWA.
LINE OF SVR STORMS JUST NOW AT KLWB HAS WEAKENED
SLIGHTLY...COMPARED TO ITS INTENSITY OVER CENTRAL WEST VA.
IMPRESSIVE HEAT AND HUMIDITY REMAINS ALONG THE LYH/DAN CORRIDOR.
AS THE LINE NEAR KLWB WEAKENS A BIT CROSSING THE MOUNTAINS...IT
WILL POSSIBLY RE INTENSIFY RAPIDLY WHEN ENCOUNTERING THE HIGH CAPES
BLUE RIDGE AND EAST. WIDESPREAD WIND DAMAGE WITH THIS LINE...IF IT
HOLDS TOGETHER EAST OF ROANOKE/BLACKSBURG/PULASKI IS LIKELY.
CURRENT MESOSCALE ANALYSIS PUTS 4500 J/KG LYH/DAN WHERE THE HEAT
ADVISORY IS IN EFFECT. 0-1KM STORM RELATIVE HELICITY IS CURRENTLY
PROGGED AT 50 M2/S2 OVER THESE AREAS...AND WITH STRONGER UPDRAFTS
STORMS MAY SHOW BETTER ROTATION THAN WHAT IS OCCURRING RIGHT NOW
OVER THE WEST. STORMS OVR KENTUCKY TAKING MORE OF A RIGHT TURN
THAN EARLIER TODAY...WITH THE COLD FRONT GETTING INVOLVED. STORMS
NOT BACKBUILDING/TRAINING AS MUCH TO THE WEST...HOWEVER...MOVEMENT
IS WEST TO EAST CURRENTLY IN THE BLF/JFZ CORRIDOR...OR THE
SOUTHERN HALF OF THE FLASH FLOOD WATCH. BASED UPON TRENDS THE
WATCH MAY NEED TO BE EXTENDED INTO NW NC. SHWS/STORMS ONLY REMAIN
VA/NC BORDER AND SOUTH AFTER 8Z TONIGHT.
MODELS ARE STRONGER WITH COLD FRONTAL PASSAGE THAN YESTERDAY'S
RUNS FOR FRIDAY...WITH MID 60S DEWPOINTS GETTING CLOSE TO THE
VA/NC BORDER. THIS SHOULD PLUNGE ANY SHWS/STORMS MAINLY SOUTH OF
THE NEW RIVER VALLEY. NOT MUCH IN THE WAY OF COLD AIR ARRIVING
THOUGH WITH H85 TEMPS ONLY FALLING TO +17C AT H85 ACROSS SE WEST
VA, BASED UPON SREF TRENDS...WHICH HAVE BEEN PUSHING MEASURABLE
PRECIP FURTHER SOUTH WITH EACH RUN...DID REDUCE POPS A TAD IN
SOUTHERN VIRGINIA. IN FACT...BOTH THE GFS/NAM PROFILES ARE BLO 1K
J/KG CAPE EVEN INTO KDAN FRIDAY. THIS SHOULD KEEP ANY STRONG CELLS
SOUTH OF THE CWA PER LATEST SPC DAY 2. BASED UPON THE FURTHER
SOUTHWARD PROGRESSION OF THE FRONT...MAX T MAY COME IN A FEW
DEGREES COOLER THAN CURRENTLY FORECAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL MOVE SOUTH OF THE FORECAST AREA AS HIGH
PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES. KEPT LIGHT POPS FOR
CONVECTION ACROSS SOUTHERN PORTIONS OF CWA EARLY FRIDAY NIGHT.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +18. WENT WITH LOW TEMPERATURES FRIDAY
NIGHT CLOSE TO ADJMETBC WITH READINGS FROM THE UPPER 50S TO THE
UPPER 60S IN THE SOUTHEAST. HIGH PRESSURE WILL BUILD SOUTH ACROSS
OUR AREA ON SATURDAY. ALLOWED FOR AN ISOLATED THUNDERSTORMS ACROSS
THE HIGHER ELEVATION IN THE SOUTHWEST. WITH SOME SUNSHINE ON
SATURDAY PLAYED HIGH CLOSE TO THE ADJMETBC FROM AROUND 80 IN THE
MOUNTAINS TO NEAR 90 IN THE PIEDMONTS. EASTERLY WINDS WILL DEVELOP
SATURDAY NIGHT AS HIGH PRESSURE SHIFTS EAST. INCREASED CLOUD COVER
AND ADDED LIGHT POPS ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. FOR
LOW TEMPERATURES SATURDAY NIGHT...USED A BLEND OF CONTINUITY AND GFS
ENSEMBLE MOS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOME OF THE FORECAST CHALLENGES ON SUNDAY ARE THE POTENTIAL FOR
A COOL WEDGE WITH EASTERLY FLOW AND TEMPERATURE FORECAST WITH
A LARGE BUST POTENTIAL. THE NAM SHOWED A STRONG EASTERLY FETCH ON
SUNDAY. 12Z GFS HAD THE EASTERLY WINDS AND INCREASED RH ACROSS
THE SOUTH AND EAST. WITH MOIST LLVLS AND UPSLOPE FLOW SUPPORT
INCREASED POPS NORTHWARD ALONG THE BLUE RIDGE MOUNTAINS...AND
KEPT CHC ACROSS EXTREME SW VA AND NW NC. UNDERCUT MOSGUIDE AND
BLENDED TOWARDS GFS ENSEMBLE HIGHS ON SUNDAY. KEPT LIGHT POPS FOR
SUNDAY NIGHT WITH LOWS FROM THE MID 60S IN THE WEST TO THE LOWER 70S
IN THE EAST. UPPER HIGH OVER THE CENTRAL CONUS WILL MOVE EAST EARLY
NEXT WEEK. ALLOWING FOR A SOUTHERLY FLOW WITH A WARM UP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS. WILL ALLOW FOR SOME
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS THE HIGHER TERRAIN...AHEAD OF THE
NEXT COLD FRONT.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LINE OF SVR TSTORMS PROGGED TO BE AT KLWB 1930Z...WIND GUSTS TO
50KTS MAY OCCUR. GUSTS TO 30KTS MAY OCCUR AHEAD OF THE LINE. STILL
SOME QUESTION AS TO HOW WELL THE LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS INTO KROA/KLYH. ALTHOUGH IT MAY WEAKEN...OUTFLOWS FROM
OTHER STORMS WILL LIKELY LEAD TO MORE SCATTERED STRONG TO SVR
CELLS LATER THIS PM AND EVENING. SCATTERED STRONG STORMS WILL
AFFECT KBLF...BEFORE A MORE ORGANIZED STRONG LINE OF STORMS POSSIBLY
ARRIVES AROUND 22Z. COLD FRONT WILL POSSIBLY BE LOCATED BETWEEN
KLYH/KDAN NEAR 12Z. CONFIDECNE IS LOW REGARDING AMOUNT OF CLEARING
OCCURS BEHIND THE FRONT...IF IT OCCURS KLWB WILL LIKELY EXPEREINCE
LIFR VIS/CIG. FAVORING MORE CLDS THAN MODELS ARE FORECASTING THUS
ONLY GOING WITH IFR VIS ATTM. AS FRONT LINGERS ALONG THE VA/NC
BORDER...MORE STORMS WILL FIRE ESPECIALLY AT KDAN ON FRIDAY...MORE
WIDELY SCATTERED TO ISOLATED ROA/LYH/LWB.
DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.
A RETURN TO VFR CONDS IS EXPECTED TUESDAY..
&&
.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.
ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ044>047-058-
059.
FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009-
010-020.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ005-006.
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...KK
LONG TERM...KK
AVIATION...KM/WP
EQUIPMENT...Hazardous weather outlook, Aug 5, 2:02 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 202 PM EDT THU AUG 5 2010 VAZ007-009-010-020-WVZ042>045-061815- TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 202 PM EDT THU AUG 5 2010 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>004-018>020-VAZ011>019-022>024-032>035-043-061815- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 202 PM EDT THU AUG 5 2010 ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS THAT COULD CAUSE SOME LOW LYING FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ005-006-VAZ044>047-058-059-061815- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 202 PM EDT THU AUG 5 2010 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW LYING FLOODING. ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW HOURS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 4:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 1 ENE MOUNT AIRY 36.51N 80.60W
08/05/2010 SURRY NC LAW ENFORCEMENT
TREES DOWN ON LINVILLE ROAD.
&&
BSLocal storm report, Aug 5, 4:17 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 2 NW BUENA VISTA CITY 37.76N 79.39W
08/05/2010 ROCKBRIDGE VA EMERGENCY MNGR
TREES DOWN ACROSS RIVER ROAD.
&&
BSLocal storm report, Aug 5, 4:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG HOT SPRINGS 38.00N 79.83W
08/05/2010 BATH VA LAW ENFORCEMENT
LARGE LIMBS DOWN IN TOWN, 3 INCHES OF WATER ON ROADWAYS.
&&
BSLocal storm report, Aug 5, 4:26 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 4 ESE ROCKBRIDGE BATHS 37.88N 79.34W
08/05/2010 ROCKBRIDGE VA EMERGENCY MNGR
TREES DOWN ON DECATUR ROAD.
&&
BSLocal storm report, Aug 5, 4:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 WSW GLASGOW 37.62N 79.50W
08/05/2010 ROCKBRIDGE VA EMERGENCY MNGR
TREES DOWN ON ARNOLDS VALLEY ROAD.
&&
RSTONEFILocal storm report, Aug 5, 4:38 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD BLOWING ROCK 36.13N 81.67W
08/05/2010 WATAUGA NC TRAINED SPOTTER
MORE THAN SIX INCHES OF WATER FLOWING ACROSS HIGHWAY 321.
EVENT STARTED AT 420 PM AND IS CONTINUING AT 435 PM.
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 58 min |
| Aug 4, 8:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more | 54 min |
| Aug 4, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 59 min |
| Aug 4, 8:36 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell | 98 min |
| Aug 4, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Halifax, Henry, Pittsylvania and 1 more | 43 min |
| Aug 4, 8:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more | 65 min |
| Aug 4, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 2 more | 61 min |
| Aug 4, 10:11 PM EDT | Special Weather Statement | RNK | City of Danville | 64 min |
| Aug 5, 3:51 AM EDT | Flash Flood Watch | RNK | Bath, Bland, Grayson, Smyth, Tazewell, Wythe | 16 hr |
| Aug 5, 12:14 PM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 5 hr |
| Aug 5, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 42 min |
| Aug 5, 1:42 PM EDT | Special Weather Statement | RNK | Tazewell | 33 min |
| Aug 5, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 54 min |
| Aug 5, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 67 min |
| Aug 5, 2:33 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Aug 5, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 60 min |
| Aug 5, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 59 min |
| Aug 5, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Giles, City of Covington | 63 min |
| Aug 5, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 62 min |
| Aug 5, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 65 min |
| Aug 5, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 64 min |
| Aug 5, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 63 min |
| Aug 5, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 28 min |
| Aug 5, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Pulaski, City of Radford | 67 min |
| Aug 5, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 76 min |
| Aug 5, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Aug 5, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 45 min |
| Aug 5, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Giles, Montgomery and 2 more | 47 min |
| Aug 5, 4:09 PM EDT | Tornado Warning | RNK | Franklin, Henry | 36 min |
| Aug 5, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 34 min |
| Aug 5, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Smyth, Tazewell, Wythe | 33 min |
| Aug 5, 4:36 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 5 hr |
| Aug 5, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Franklin, Montgomery, Roanoke and 6 more | 34 min |
| Aug 5, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 62 min |
| Aug 5, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more | 53 min |
| Aug 5, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 34 min |
| Aug 5, 5:12 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 5 hr |
| Aug 5, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 60 min |
| Aug 5, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 80 min |
| Aug 5, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 41 min |
| Aug 5, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 42 min |
| Aug 5, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| Aug 5, 5:51 PM EDT | Flash Flood Warning | RNK | Campbell, Charlotte, Halifax | 5 hr |
| Aug 5, 5:55 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth | 5 hr |
| Aug 5, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 59 min |
| Aug 5, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 44 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.